Heart Disease Community
Blood Thinners and Swollen Legs
About This Community:

This patient support community is for discussions relating to angina, angioplasty, arrhythmia, bypass surgery, cardiomyopathy, coronary artery disease, defibrillator, heart attack, heart disease, mitral valve, pacemaker, PAD, stenosis, and stress tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Blood Thinners and Swollen Legs

I have a massage client who is taking Coumadin due to a DVT a few years ago.  The DVT was caused by her sitting on her duff too much without enough movement.  Rather than prescribe regular exercise, they prescribed a blood thinner, even though there was nothing wrong with her blood.  Personally, I don't understand this line of thinking, but oh well.  Of course she's now prohibited from eating a lot of the vegetables that might otherwise help with her bowel problems, due to the drug's conflicts with Vitamin K.

She has really bad swelling in her legs, from the knees down, including her ankles and feet.  Since her Coumadin dosage was doubled due to low INR levels about 6 months ago, the swelling has gotten worse.  I understand that correlation is not causation, but is this common?

Also, do they ever decrease one's dosage of blood thinners, or is it always the other way around.  Seems like maybe people's bodies are trying to return to homeostasis, despite the blood thinners, so they keep having to increase the dosage.

Blessed be,
:) Michael
www.Zenfinity.com
Related Discussions
2 Comments Post a Comment
Blank
Avatar_m_tn
Your post is full of bias and while I appreciate your inquiry, your tone tells me you have many pre-conceived notions.  

First, there are many things that can cause DVT in the legs.  While inactivity and excessive weight or diabetes don't help, those are not necessarily causes.  As an athlete (cyclist and climber) I have suffered from 4 DVT's.  My lifestyle doesn't include much sitting around.  

DVT's can be caused by injury, genetic conditions, and aging.  In my case which is a genetic condition the opposite of hemophilia (the blood doesn't clot) my blood clots easier, and more importantly doesn't stop clotting.  This is called Factor V Leiden, and anyone with a clot should be tested for it.  Sometimes it can be treated with an Aspirin a day, but once a clot forms, then there is a need to be on blood thinners, at least for a while.  In my case, being relatively young, and having had many clots, I'm on them permanently

So the reason they treat a DVT with blood thinners, is to prevent the clot from reforming or from moving and ending up in the lungs or heart which would likely be fatal.  A clot in the brain is more commonly known as a stroke.  As you can see, be prescribed blood thinners is serious business.  

A few last items I want to address.  Being on blood thinners doesn't mean to limit your vegetable intake.  I eat lots of leafy greens and broccoli everyday.  You may be asked to curb the intake of Vitamin K (that is what triggers the clotting response) items a few weeks while the thinners get started, but the key is eating a consistent amount of vegies that contain vitamin K.  Consistency is the key here, since your dosage of Warfarin or Coumadin can be adjusted to compensate for eating these items.  If you were to have your dosage upped to eat these items and then suddenly stopped you could raise your INR to dangerous levels.  

Finally, unless a doctor says not to, exercise is always important.  Walking and staying active helps with blood flow and will help prevent clots.  However understand there is an increased risk for bruising, bleeding, and internal injuries while on blood thinners.  It might not be the best time to take up downhill skiing.  

I hope this helps.  In general compassion will help to get someone motivated.  If you know someone with circulation issues or diabetes, come along side of them.  They usually didn't consciously choose to be that way, and may have emotional issues that are contributing.  Addressing those issues with kindness will help get them off the couch.  

Thanks,

Jason  
Blank
Avatar_f_tn
I've been on coumadin for the past eight years, and I agree with Jason on all points.  

Inactivity is not necessarily the cause of DVT.  Many active people get DVT, and most inactive people do not.  

Regular exercise is good for anyone, but it's not a substitute for anticoagulation therapy in cases in which anticoagulation therapy is indicated.  

eing on coumadin doesn't mean you can't eat foods that contain vitamin K. Your coumadin dose can be adjusted around whatever your normal diet is.  Your client should discuss this with her doctor.  It might even be a reason for her to change doctors, if the first doctor is not aware of this basic point of coumadin management, and if it is sufficiently important to the client.  It it's not important to the client, then there is no issue.

I've never heard of lower limb edema as a side effect of coumadin.  Most likely, the edema is from another cause.  Perhaps whatever is causing the edema is also causing her to be prone to DVT.  All the coumadin does is to prevent a clot from forming where blood is pooling.  Coumadin doesn't cause venous stasis or relieve it.    

People's coumadin doses get adjusted up and down all the time.  There is no one "right" dose of coumadin.  The right dose is whatever it takes to keep your INR in range, and that can change over time.  I self-test and self-manage my own dose, and I have to make slight adjustments quite often.  About half the time that I test, I will find that I need to reduce the dose by a bit, and about half the time, I will find that I need to increase it.  I test a drop of my blood once every week to two weeks, and then I dose accordingly until the next test.  The test results vary, depending on what I have been eating lately, whether there have been any changes in my other medications, and maybe even how active I have been since the last test.

I'm sure your client's massage therapy is helping her.  You might want to be very hesitant to comment to her about anything medical, however, other than simply providing support for her to communicate with her doctors.  

Blank
Post a Comment
To
Top Heart Disease Answerers
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
63984_tn?1385441539
Blank
Flycaster305
97303, OR
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
Avatar_f_tn
Blank
skydnsr
212161_tn?1410016711
Blank
heartfluttersflyawayplz
hoschton, GA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
MedHelp Health Answers
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Blank
HeartRhythm Tracker
Track your Heart Condition
Start Tracking Now
Recent Activity
Avatar_f_tn
Blank
ejoli commented on mckansas's status
1 hr ago
1755089_tn?1376057155
Blank
drewlevas uploaded new photos
2 hrs ago
1236893_tn?1408490528
Blank
The Ultimate Food Storage Cheat She...
12 hrs ago by gymdandee
Heart Disease Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Heart Disease Answerers
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
63984_tn?1385441539
Blank
Flycaster305
97303, OR
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
Avatar_f_tn
Blank
skydnsr
212161_tn?1410016711
Blank
heartfluttersflyawayplz
hoschton, GA
612551_tn?1247839157
Blank
Jerry_NJ
NJ